North Carolina, 2023

Drought in North Carolina, December 1 to 25, 2023

December 1 to 25, 2023 · NWS RNK · 9 events in 9 counties and zones

The passage of multiple low pressure systems near the Carolinas during the month of December brought abundant precipitation to northwest North Carolina, most of which fell as rain. 5 inches for most of the northwest portion of the state, with a few totals reaching in excess of 9 inches along the crest of the Blue Ridge from Watauga County into Alleghany County.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The passage of multiple low pressure systems near the Carolinas during the month of December brought abundant precipitation to northwest North Carolina, most of which fell as rain. Liquid precipitation totals varied generally from 4.5 inches to 6.5 inches for most of the northwest portion of the state, with a few totals reaching in excess of 9 inches along the crest of the Blue Ridge from Watauga County into Alleghany County. These precipitation totals were anywhere from 150 percent to over 200 percent of normal for December, making for vast improvements in local stream flows, ground water levels and soil moisture from their peak dryness in mid-November. As such, where Severe Drought conditions were in place across the entire northwest portion of the state at the beginning of the month, conditions improved to Moderate Drought by the end of December for areas along and west of the Blue Ridge, and to a combination of Moderate Drought and Abnormally Dry conditions across the foothills of the Blue Ridge and the Piedmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 30, 6:34 PM EST, 5 hours 26 minutes earlier.

Area forecast discussion, Nov 30, 6:34 PM EST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
634 PM EST Thu Nov 30 2023

.SYNOPSIS...
A Low pressure system over the south-central United States
will move northeast tonight and cross the Mid-Atlantic Friday.
This will result in increasing cloudiness tonight and an
opportunity for rain Friday. Rain amounts from this system are
expected to be light, generally less than a quarter inch.
Remnants of this feature will linger through the weekend,
maintaining an abundance or cloud cover.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 610 PM EST Thursday...

No significant change to the previous forecast.

As of 230 PM EST Thursday...

Key Messages:

  - Increasing clouds tonight
  - Chance of rain Friday

Regional soundings are dry. Only moisture of note was at 350 mb
resulting in some high level cirrus and cirrocumulus. There was
hodge podge of cloud formations and optical effects... sun dogs
and cloud hole punches to name a few.

High pressure which has maintained our week of dry weather will
finally get dislodged tonight...bumped off the coast by an
approaching southern stream shortwave trof exiting the Southern
Plains. This area of low pressure is expected to move northeast
tonight, spreading cloud cover across our region. Moisture
profiles suggest it will take until about mid-day Friday before
any meaningful rain begins to fall. Anything before that is
expected to be in the form of virga or very light rain. Even
when it does rain tomorrow, model consensus is for less than a
quarter of an inch, with ensembles suggesting a tenth of an
inch or less. Regardless of the net amount, the day as a whole
is expected to be cloudy and cooler...temperatures muted by the
cloud cover...highs trending down 5 to 10 degrees compared to
Thursday.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 200 PM EST Thursday...

Key Messages:

1. Temperatures will trend to above normal readings
2. Multiple rounds of rain/showers are expected
3. Least amount of coverage is expected on Friday night into
   early Saturday

A look at the 30 November 00Z NCEP Ensemble Mean 500mb Geopotential
height contour reveals the following. For the start of Friday night,
a long wave trough is expected to be situated from Montana south
across the Four-Corners region then to Baja California. Across our
region will be a lengthly southwest flow pattern with a weak
shortwave trough heading out of our region towards New England. As
we progress in time, the upper trough is expected to move progress
eastward, reaching central CONUS by early Sunday evening. All the
while, southwest flow is expected to continue across our region.
While the flow across our region is depicted as quite parallel
during the period, this likely is a result of the averaging process.
Embedded shortwaves moving through this pattern are likely, although
there would appear not to be enough of a signal to render a
shortwave trough within the pattern.

At the surface Friday night low pressure centered over IN/IL with a
warm front extending across New England and a cold front south into
the Lower Mississippi River. For Saturday, model averaging suggest a
brief col over or just north of the region, with perhaps another
weakness with the southwest flow over the TN/MS/AL region. However,
more pronounced is a trough/cold front extending from the Northern
to the Central Plains states. By late Sunday night, this same
surface trough is expected to be over the Great Lakes region where
averaging actually places a closed low. A surface trough extents
southeast from this low to across our region.

A look at the 30 Nov 00Z NAEFS output for the Mid-Atlantic region
shows the following. Precipitable water late Saturday night/early
Sunday mornings values Friday night into Monday night are expected
to gradually increase across the region. Values are expected to peak
around the 1.00 to 1.50 inch range Saturday evening with the high
end of this range across the southern portion of the region. These
values correspond to the 90 to 97.5 percentile range of the 30-year
normals with those areas receiving 1.50 inches touching the 97.5 to
99 percentile range. PW values slowly decrease late Saturday night
through Sunday but still remain on the high side of normal for this
time of year. Sunday night PW values will continue trending
downward, reaching values only slightly above normal by late Sunday
night. The 850mb temperature output offers a warming trend into
Saturday where values are expected to climb to around +10C, or what
would be the top 90 to 97.5 percentile of the 30-year climatology.
Similar values continue through Saturday night but decrease to
values closer to +8C or +9C by late Sunday afternoon. By late Sunday
night those values will be closer to +4 to +6C.

The above scenario points to the following forecast. For Friday
night into early Saturday, we look to get sideswiped in terms of
precipitation associated with the feature heading northeast through
the Ohio Valley. The best dynamics and focus for moisture
convergence is expected to be north of the region. However, we still
should be close enough for a bit of coverage. As Saturday continues
into Saturday night, the Tennessee Valley feature looks to have a
better trajectory to not only bring precipitation to the area, but
also work with high level of precipitable water across the region
for local precipitation generation.

Sunday into Sunday night, the region will still be within a pattern
conducive to additional weak features heading northeast across the
region. Additionally, a Great Lakes shortwave trough may try to team
with one of southern stream features. Deterministic model solutions
offer a wide variety of possible interactions, thus yielding lower
confidence. Temperatures should trend milder during this portion of
the forecast with above normal conditions common.

Confidence in the above portion of the forecast is low to
moderate.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 200 PM EST Thursday...

Key Messages:

1. Isolated to scattered rain/snow showers expected main across the
mountains Monday through Wednesday.
2. Trending colder into Tuesday, but then warming through Thursday.
3. Dry everywhere on Thursday.

A look at the 30 November 00Z NCEP Ensemble Mean 500mb Geopotential
height contour reveals the following. The mean location of the axis
of the longwave trough that has been moving eastward across is
expected be across the central Great Lake region south into the
Lower Ohio Valley, then curing slightly southwest into the Lower
Mississippi River Valley. An upper ridge is expected to be building
across the Pacific Northwest. On Tuesday, in response to the
building ridge in the west, the upper trough near our region is not
expected to move much, rather become a bit more positively tilted.
Not until Wednesday is the trough axis expected to be east of the
region, near the East Coast by early evening. The upper ridge at
this point will be centered across the Northern High Plains southwest
towards the Four-corners region. By Thursday, the region will be in
a period of transition with the ridge, closer, but still to our
west, and the trough farther to our east.

At the surface on Monday, low pressure is expected to be centered
near New England, with a cold front situated south along the East
Coast. On Tuesday, while less defined and farther away, the low is
expected to be off the coast of the Canadian Maritimes. Surface high
pressure is expected to be centered over the Central Rockies with a
ridge of high pressure extending southeast into Lower Mississippi
River Valley. By Wednesday, the center of the high is expected to be
over the Lower Mississippi River Valley. On Thursday, the high's
position shifts to the Southeast US, but with notable various in the
model members, the high has lost a bit of definition.

A look at the 30 Nov 00Z NAEFS output for the Mid-Atlantic region
shows the following. Precipitable water values are initially slightly
above normal on Monday, but fall to values around normal Tuesday and
continue that way through Thursday. The 850mb temperatures are
expected to initially fall then gradually moderate through the period.
On Monday, values are expected to be around -2C to +2C on a north-
south gradient across the region. On Tuesday, values around -4C are
more likely. Values moderate slightly on Wednesday, then by Thursday
average +4C across the region.

The above scenario points to the following forecast. With the
surface low to our northeast on Monday and the cold front to our
east, our region will be within a northwest flow regime. This is a
pattern that is expected to continue into Tuesday. This pattern
should produce at least increased cloud cover across Southeast West
Virginia, and neighboring portions of Southwest Virginia and south
into the mountains of North Carolina. Likewise a there is good
probability of at least isolated, if not scattered, coverage of rain
and snow showers on Monday through Tuesday night night.

For Wednesday, we will still be dealing with the fact that the upper
trough has not yet crossed the region. That is expected to happen
during the day on Wednesday, with a healthy northwest flow in mid-
levels continuing into Wednesday night. This pattern should continue
the chances of at least isolated to scattered rain/snow showers
across primarily the same regions as Monday and Tuesday. While the
mountains receive isolated to scattered showers during this time
period, areas east of the crest of the Blue Ridge can expect little
to no precipitation. The farther east, the better the chance of dry.

By Thursday, we are expected dry and milder weather for the entire
region as the upper ridge to our west builds closer and 850mb
temperatures increase.

Confidence in the above weather scenario is moderate.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 620 PM EST Thursday...

VFR conditions are expected through the first half of the TAF
forecast period, but ceilings will lower in the second half.

High pressure will control our weather into tonight. Winds will
favor a southwest direction with speeds under 6 kts. Some high
clouds will invade the sky this evening then thicken and lower
going into the day Friday.

Rain arrives Friday...with visibility restrictions holding off
until the afternoon. Cloud bases are also expected to remain VFR
through the morning, then become high-end MVFR to low-end VFR
in the afternoon. LLWS (20040kts) will accompany the rain as it
tracks over the area.

Extended Aviation Discussion...

Sub-VFR expected late Friday afternoon and into the weekend as
storm system crosses the region and then stalls to our south.
Clouds and potential for periods of sub-VFR possible may linger
through Tuesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...DS
LONG TERM...DS
AVIATION...PM/RCS
Hazardous weather outlook, Nov 30, 2:39 PM EST, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
239 PM EST Thu Nov 30 2023

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-011945-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
239 PM EST Thu Nov 30 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Alleghany

When
December 1, 12:00 AM EST to December 11, 11:59 PM EST
Where
Alleghany forecast zone
Reported by
Drought Monitor
Coordinates
36.491, -81.127 (the zone’s center; the record gives no point)

Severe Drought conditions already in place for all of Alleghany County at the beginning of the month, persisted until December 12th, when two low pressure systems passing across the lower Mid-Atlantic during the week of December 3rd to the 10th brought rainfall amounts ranging from 2.00 to 2.25 inches to the county. This precipitation resulted in a significant increase in soil moisture, surface stream flows, and ground water levels sufficient to allow drought conditions to be improved to Moderate Drought per the U.S. Drought Monitor. The precipitation moistened leaf litter and other fuels that support wildland fire activity, and a noted decrease in wildfires after these precipitation events was noted by the North Carolina Department of Forestry. Additional rainfall in excess of four inches in spots resulted in removal of drought for nearly all of the county, with improvement to Abnormally Dry conditions through the remainder of the month. There was no reported impacts to agriculture in December, with some farmers reporting that the lack of soggy ground make work in the fields easier to accomplish.

Drought, Ashe

When
December 1, 12:00 AM EST to December 11, 11:59 PM EST
Where
Ashe forecast zone
Reported by
Drought Monitor
Coordinates
36.434, -81.500 (the zone’s center; the record gives no point)

Severe Drought conditions already in place at the beginning of the month for all of Ashe County persisted until December 12th, when two low pressure systems passing across the lower Mid-Atlantic during the week of December 3rd to the 10th brought rainfall amounts ranging from 1.50 to 2.50 inches to the county. This precipitation resulted in a significant increase in soil moisture, surface stream flows, and ground water levels sufficient to allow drought conditions to be improved to Moderate Drought per the U.S. Drought Monitor. The precipitation also moistened leaf litter and other fuels that support wildland fire activity, and a noted decrease in wildfires after these precipitation events was noted by the North Carolina Department of Forestry. There was no reported impacts to agriculture in December, with some farmers reporting that the lack of soggy ground make work in the fields easier to accomplish.

Drought, Caswell

When
December 1, 12:00 AM EST to December 11, 11:59 PM EST
Where
Caswell forecast zone
Reported by
Drought Monitor
Coordinates
36.393, -79.334 (the zone’s center; the record gives no point)

Severe Drought conditions already in place at the beginning of the month for all of Caswell County persisted until December 12th, when two low pressure systems passing across the lower Mid-Atlantic during the period of December 3rd to the 10th brought rainfall amounts ranging from 2.00 to 2.50 inches to the county. This precipitation resulted in a significant increase in soil moisture, surface stream flows, and ground water levels sufficient to allow drought conditions for the entire county to be improved to Moderate Drought per the U.S. Drought Monitor. Additional precipitation of nearly two inches on December 18th resulted in removal of drought for nearly all of the county, and further improvement to Abnormally Dry conditions through the remainder of the month. The precipitation moistened leaf litter and other fuels that support wildland fire activity, and a noted decrease in wildfires after these precipitation events was noted by the North Carolina Department of Forestry. There was no reported impacts to agriculture in December, with some farmers reporting that the lack of soggy ground make work in the fields easier to accomplish.

Drought, Rockingham

When
December 1, 12:00 AM EST to December 11, 11:59 PM EST
Where
Rockingham forecast zone
Reported by
Drought Monitor
Coordinates
36.396, -79.775 (the zone’s center; the record gives no point)

Severe Drought conditions already in place at the beginning of the month for all of Rockingham County persisted until December 12th, when two low pressure systems passing across the lower Mid-Atlantic during the period of December 3rd to the 10th brought rainfall amounts ranging from 1.75 to 2.25 inches to the county. This precipitation resulted in a significant increase in soil moisture, surface stream flows, and ground water levels sufficient to allow drought conditions for the entire county to be improved to Moderate Drought per the U.S. Drought Monitor. Additional precipitation of nearly two inches on December 17th-18th resulted in removal of drought for nearly all of the county, and further improvement to Abnormally Dry conditions through the remainder of the month. The precipitation moistened leaf litter and other fuels that support wildland fire activity, and a noted decrease in wildfires after these precipitation events was noted by the North Carolina Department of Forestry. There was no reported impacts to agriculture in December, with some farmers reporting that the lack of soggy ground make work in the fields easier to accomplish.

Drought, Stokes

When
December 1, 12:00 AM EST to December 11, 11:59 PM EST
Where
Stokes forecast zone
Reported by
Drought Monitor
Coordinates
36.402, -80.240 (the zone’s center; the record gives no point)

Severe Drought conditions already in place at the beginning of the month for all of Stokes County persisted until December 12th, when two low pressure systems passing across the lower Mid-Atlantic during the period of December 3rd to the 10th brought rainfall amounts ranging from 1.75 to 2.5 inches to the county. This precipitation resulted in a significant increase in soil moisture, surface stream flows, and ground water levels sufficient to allow drought conditions for the entire county to be improved to Moderate Drought per the U.S. Drought Monitor. Additional precipitation of around 1.5 inches on December 17th-18th resulted in removal of drought for the eastern half of the county, making for improvement to Abnormally Dry conditions for this area through the remainder of the month. The precipitation also moistened leaf litter and other fuels that support wildland fire activity, and a noted decrease in wildfires after these precipitation events was noted by the North Carolina Department of Forestry. There was no reported impacts to agriculture in December, with some farmers reporting that the lack of soggy ground make work in the fields easier to accomplish.

Drought, Surry

When
December 1, 12:00 AM EST to December 11, 11:59 PM EST
Where
Surry forecast zone
Reported by
Drought Monitor
Coordinates
36.415, -80.687 (the zone’s center; the record gives no point)

Severe Drought conditions already in place at the beginning of the month for all of Surry County persisted until December 12th, when two low pressure systems passing across the lower Mid-Atlantic during the period of December 3rd to the 10th brought rainfall amounts ranging from 1.75 to 2.25 inches to the county. This precipitation resulted in a significant increase in soil moisture, surface stream flows, and ground water levels sufficient to allow drought conditions for all but the southeast corner of the county to be improved to Moderate Drought per the U.S. Drought Monitor. Additional rounds of precipitation occurred through the remainder of the month, allowing for continued improvement each week. By the end of the month, the eastern half of the county remained in a Moderate Drought status while the western half of Surry County experienced improvement to Abnormally Dry conditions as the county recorded monthly totals ranging from 5 inches to 7.5 inches. The precipitation also moistened leaf litter and other fuels that support wildland fire activity, and a noted decrease in wildfires after these precipitation events was noted by the North Carolina Department of Forestry. There was no reported impacts to agriculture in December, with some farmers reporting that the lack of soggy ground make work in the fields easier to accomplish.

Drought, Watauga

When
December 1, 12:00 AM EST to December 11, 11:59 PM EST
Where
Watauga forecast zone
Reported by
Drought Monitor
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

Severe Drought conditions already in place at the beginning of the month for all of Watauga County persisted until December 12th, when two low pressure systems passing across the lower Mid-Atlantic during the week of December 3rd to the 10th brought rainfall amounts ranging from 2.25 to 3.50 inches to the county. This precipitation resulted in a significant increase in soil moisture, surface stream flows, and ground water levels sufficient to allow drought conditions to be improved to Moderate Drought per the U.S. Drought Monitor. Additional rounds of precipitation occurred through the remainder of the month, allowing for continued improvement each week. By the end of the month, the western two thirds of the county remained in a Moderate Drought status while the eastern third of Watauga County near the crest of the Blue Ridge experienced improvement to Abnormally Dry conditions as the county recorded monthly totals ranging from five inches in the west to over ten inches in the east. The precipitation moistened leaf litter and other fuels that support wildland fire activity, and a noted decrease in wildfires after these precipitation events was noted by the North Carolina Department of Forestry. There was no reported impacts to agriculture in December, with some farmers reporting that the lack of soggy ground make work in the fields easier to accomplish.

Drought, Wilkes

When
December 1, 12:00 AM EST to December 20, 11:59 PM EST
Where
Wilkes forecast zone
Reported by
Drought Monitor
Coordinates
36.206, -81.163 (the zone’s center; the record gives no point)

Severe Drought conditions already in place at the beginning of the month for all of Wilkes County persisted until December 12th for the northwest half of the county, when two low pressure systems passing across the lower Mid-Atlantic during the period of December 3rd to the 10th brought rainfall amounts ranging from 1.75 to locally nearly 3.5 inches. This allowed the northwest half of the county to improve to a Moderate Drought status, though the southeast half of the county remained in a Severe Drought status for two additional weeks. Another heavy rainfall event occurred on December 26th, bringing a full category improvement for Wilkes County, with Moderate Drought conditions designated for the southeast half of the county, while Abnormally dry conditions were declared for the northwest half. Total rainfall amounts across Wilkes County for December ranged from 5 inches in the east to around 10 inches near the crest of the Blue Ridge. The precipitation moistened leaf litter and other fuels that support wildland fire activity, and a noted decrease in wildfires after these precipitation events was noted by the North Carolina Department of Forestry. There was no reported impacts to agriculture in December, with some farmers reporting that the lack of soggy ground make work in the fields easier to accomplish.

Drought, Yadkin

When
December 1, 12:00 AM EST to December 25, 11:59 PM EST
Where
Yadkin forecast zone
Reported by
Drought Monitor
Coordinates
36.161, -80.665 (the zone’s center; the record gives no point)

Severe Drought conditions already in place at the beginning of the month for all of Yadkin County persisted until December 21st for the northeast two thirds of the county, when multiple low pressure systems passing across the lower Mid-Atlantic during the first half of the month brought rainfall amounts ranging from 1.75 to locally nearly 3.5 inches. This allowed the northeast portion of the county to improve to a Moderate Drought status, though the southwest third of the county remained in a Severe Drought status for another week. Additional rainfall on the 26th removed any lingering Severe Drought conditions, leaving the entire county in Moderate Drought to finish out the month. Overall, Yadkin County received rainfall totals ranging from 5.5 to around 7 inches for the month of December. The precipitation moistened leaf litter and other fuels that support wildland fire activity, and a noted decrease in wildfires after these precipitation events was noted by the North Carolina Department of Forestry. There was no reported impacts to agriculture in December, with some farmers reporting that the lack of soggy ground make work in the fields easier to accomplish.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1152512, 1152513, 1152514, 1152522, 1152599, 1152602, 1152603, 1152605, 1152606.